Heavy Rain, Meade
- When
- April 17, 7:44 AM CST
- Where
- Meade County, 8.74 mi SSE of Meade State Park
- Reported by
- COOP Observer
- Coordinates
- 37.050, -100.370
Rainfall of 4.10 was reported from overnight storms.
Thunderstorms overnight produced heavy rainfall in the Meade area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms overnight produced heavy rainfall in the Meade area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:52 AM CST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 252 AM CDT FRI APR 17 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORMS AND THE CHANCE FOR ANY SEVERE WILL CONTINUE TO BE THE MAIN FORECAST CONCERN FOR THE SHORT TERM. 00Z UPPER AIR MAPS HAD THE CENTER OF THE UPPER LOW PARKED OVER THE FOUR CORNERS. SOUTH TO SOUTHEAST WINDS AT MID AND LOW LEVELS CONTINUE TO BRING MOISTURE TO WESTERN KS. ONE VORT LOBE WAS EVIDENT ON WV LOOP PUSHING INTO THE TX PANHANDLE AHEAD OF THE MAIN SYSTEM, AND MODELS ARE PRETTY CONSISTENT WITH ROTATING THIS FEATURE NORTHWARD DURING THE DAY TODAY. THE CENTER OF THE UPPER LOW WILL CONTINUE TO BE TO OUR WEST TODAY, AS THE LOW SHOWS VERY SLOW PROGRESS. SHOWERS AND STORMS CURRENTLY OVER THE PANHANDLES WILL MOVE NORTHWARD THIS MORNING. WILL KEEP AN EYE ON PRECIP OVER THE LBL-GCK-TQK AREA, AS THOSE LOCATIONS GOT PLENTY OF RAIN LAST NIGHT AND COULD SEE SOME WATER ISSUES. THE HEAVIEST BANDS OF PRECIP SHOULD START TO TRANSITION NORTHEASTWARD DURING THE DAY TODAY AS THE UPPER LOW CREEPS INTO NORTHEASTERN NM. CONTINUED WITH CATEGORICAL POPS MOVING EASTWARD TODAY, WITH SOMEWHAT LOWER POPS IN OUR SOUTHWEST. THE SOUTHWESTERN COUNTIES COULD BE ON THE EDGE OF THE DRY SLOT, AND SOME BREAKS IN THE CLOUDS ARE NOT COMPLETELY OUT OF THE QUESTION. MODEL SOUNDINGS HAVE SOME CAPE VALUES AROUND 1000 J/KG NEAR THE CO BORDER. WITH SOME MOISTURE WRAPPING BACK AROUND TO THE EHA AREA AND GOOD SHEAR, THINK THAT SOME SEVERE STORMS IN OUR FAR SOUTHWEST ARE POSSIBLE, WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION. THE UPPER LOW WILL CONTINUE TO DRIFT SLOWLY EASTWARD TONIGHT, AND MODELS ARE IN PRETTY GOOD AGREEMENT ON SHIFTING THE HEAVIEST PRECIP OFF TO OUR EAST, ALTHOUGH SOME LINGERING SHOWERS ARE DEFINITELY POSSIBLE. LOWERED POPS A BIT DURING THE EARLY SATURDAY MORNING PERIOD. BY THIS POINT THE UPPER LOW SHOULD BE DIRECTLY OVER WESTERN KANSAS, WITH 500MB TEMPS IN THE -22 TO -24 C RANGE. THIS COULD BRING SOME VERY GOOD LAPSE RATES IF WE GET EVEN A LITTLE BIT OF SFC HEATING. THINK THAT THERE WILL BE SOME THUNDERSTORM REDEVELOPMENT, PARTICULARLY IN THE EASTERN CWA WHERE THE BETTER UVV REMAINS. SOME HAIL AND WINDS ARE POSSIBLE. THE UPPER LOW WILL FINALLY OPEN UP AND START TO MOVE INTO THE EASTERN PLAIN SATURDAY NIGHT, SO PRECIP SHOULD GRADUALLY TAPER OFF. TEMPERATURES WILL CONTINUE TO BE VERY TRICKY AS A FEW BREAKS IN THE CLOUDS COULD MAKE OR BREAK THE FORECAST. HIGHS TODAY WILL STAY MAINLY IN THE 50S WITH US SOCKED IN WITH CLOUDS, EXCEPT FOR THE FAR SOUTHWEST WHICH COULD SEE SOME BREAKS. DID RAISE HIGHS A BIT IN THE EAST INTO THE UPPER 50S, AS WE HAVE BEEN STAYING IN THE MID 50S IN THOSE AREAS FOR MUCH OF THE EARLY MORNING. LOWS TONIGHT WILL BE MAINLY IN THE 40S AS SLIGHTLY DRIER AIR STARTS TO MOVE IN. SATURDAYS HIGHS AGAIN WILL BE HEAVILY DEPENDANT ON HOW MUCH CLOUDS HANG AROUND OR REDEVELOP UNDER THE COLD POOL. FOR NOW WILL GO MIDDLE OF THE ROAD IN THE UPPER 50S AND 60S. WINDS WILL SHIFT TO THE NORTHWEST SATURDAY NIGHT AND COOLER AND DRIER AIR WILL START MOVING IN. CONTINUED WITH LOWS IN THE UPPER 30S TO MID 40S. DAYS 3-7... THE FIRST HALF OF NEXT WEEK WILL BE RATHER QUIET AS WESTERN KANSAS WEATHER WILL BE INFLUENCED BY A LARGE SCALE NORTHWEST FLOW PATTERN AS A LONGWAVE TROUGH ESTABLISHES ITSELF ACROSS THE EASTERN CONUS. THE ECMWF IS DEEPER WITH THIS UPPER TROUGH IN THE EAST AS IT BRINGS A STRONG JET STREAK DOWN THE WEST SIDE OF THE TROUGH MONDAY NIGHT/TUESDAY ACROSS THE EASTERN PLAINS. THIS WOULD BRING A REINFORCING SHOT OF COOLER AIR, TEMPERING THE WARM-UP TUESDAY. THE GFS HAS A BIT MORE PROGRESSIVE SCENARIO WITH THIS JET STREAK DIGGING SOUTH FARTHER TO THE EAST ACROSS THE MID MISSISSIPPI/LOWER OHIO VALLEY REGION VS. THE EASTERN PLAINS/LOWER MISSOURI VALLEY REGION. THIS SCENARIO WOULD SUPPORT WARMER HIGHS TUESDAY. REGARDLESS OF THE SOLUTION, IT WILL BE DRY. THE FORECAST HIGH TEMPERATURE GRIDS TUESDAY WILL REFLECT A COMPROMISE OF THE TWO SOLUTIONS (HIGHS IN THE MID 70S). THE LARGE SCALE TROUGH-RIDGE-TROUGH PATTERN WILL CONTINUE TO TRANSITION EASTWARD NEXT WEEK...WITH RENEWED SOUTHWEST FLOW ALOFT APPROACHING THE ROCKIES AS EARLY AS WEDNESDAY NIGHT/EARLY THURSDAY (GFS SOLUTION) OR AS LATE AS LATE THURSDAY/EARLY FRIDAY (ECMWF). THE NEXT WINDOW OF OPPORTUNITY FOR RAIN/THUNDERSTORM ACTIVITY INFLUENCING SOUTHWEST KANSAS WILL HOLD OFF UNTIL THE DAY 8-10 TIME FRAME (AROUND NEXT WEEKEND). && .AVIATION... HAVE SEEN A SLOWLY INCREASING TREND IN IFR OBSERVATIONS SINCE 17/06Z ACROSS EXTREME WESTERN KANSAS. THE NAM12 SUGGESTS THAT THIS TREND WILL CONTINUE EASTWARD THROUGH THE REMAINDER OF THE OVERNIGHT HOURS WITH CEILINGS CONTINUING TO FALL DOWN INTO IFR RANGE AT KGCK AND KDDC BETWEEN 12-15Z. WIDESPREAD RAIN WILL CONTINUE IN THE WARM CONVEYOR REGION OF THE SYNOPTIC CYCLONE AFFECTING KDDC/KGCK/KHYS THROUGH MUCH OF THE FIRST HALF OF FRIDAY. THE PRIMARY RAIN AREA WILL SHIFT NORTH BY LATE MORNING/MIDDAY, HOWEVER GIVEN THE POSITION OF THE UPPER LOW TO THE SOUTHWEST OF SW KS...WOULD EXPECT ANOTHER ROUND OF RAIN/ISOLATED THUNDERSTORMS DEVELOPING IN THE WAKE OF THE ONGOING PRIMARY ROUND. EAST UPSLOPE WINDS WILL CONTINUE ALL DAY WITH IFR CEILINGS AND/OR VISIBILITY CONTINUING ESPECIALLY AT KDDC/KGCK THROUGH AT LEAST MID/LATE AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 46 62 43 / 80 70 40 50 GCK 55 42 60 40 / 80 70 50 40 EHA 57 39 58 40 / 60 40 40 20 LBL 58 42 62 42 / 80 50 40 20 HYS 57 47 65 43 / 80 80 50 50 P28 59 50 67 45 / 80 80 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/25/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 409 AM CDT FRI APR 17 2009 KSZ030-031-043>046-061>066-074>081-084>090-180915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 409 AM CDT FRI APR 17 2009 /309 AM MDT FRI APR 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE DAY TODAY...BRINGING LIGHTNING AND AREAS OF HEAVY RAIN. SOME BREAKS IN THE CLOUDS OVER FAR SOUTHWESTERN KANSAS COULD ALLOW DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE BEST STORMS WILL REMAIN SOUTHWEST OF A LIBERAL TO SYRACUSE LINE. HAIL AND HIGH WINDS WILL BE THE PRIMARY THREAT...WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION. LOCATIONS FROM LIBERAL UP TO SCOTT CITY HAVE RECEIVED ABUNDANT RAINFALL YESTERDAY AND OVERNIGHT. IF MORE HEAVY RAIN DEVELOPS OVER THESE AREAS...SOME LOCALIZED AREAS COULD SEE PONDING OF WATER IN DITCHES...WITH SOME SPILLING OVER ONTO THE ROADS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAVIER BANDS OF RAIN WILL MOVE EASTWARD ON SATURDAY. HOWEVER...WITH THE UPPER LOW DIRECTLY OVERHEAD...THERE COULD BE SOME THUNDERSTORM REDEVELOPMENT BY AFTERNOON...MAINLY EAST OF AN ASHLAND TO WAKEENEY LINE. SOME STORMS COULD BECOME SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH AND WEST OF A LIBERAL TO SYRACUSE LINE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall of 4.10 was reported from overnight storms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168654.